Medication Side Effects: The Good, The Bad and the Ugly

For one week I have been off of a medication which was prescribed by one of my doctors.  He instructed me carefully in a gradual taper of the medication, and in starting its replacement, also gradually.  He also told me about the side effects that I might feel as I tapered the old prescription.  This was a switch I requested, and it was well-planned;  probably the best you can do in trying to avoid trouble. 

I have to note that the medication was doing a good job at what it was prescribed for.  I’ve been on it a couple of years or more, and I never had a complaint about its effectiveness.  What did bother me is that, the longer I was on it, the more it seemed to cause some undesirable symptoms.  Finally the trade-off seemed to favor stopping the medication, trying something else. 

So…here I am a couple of weeks into this whole tapering and stopping process, and I feel like my head is buzzing.  No, I think I hear buzzing in my head, the kind you hear from a high-powered electrical transformer.  I can also hear my eyes blinking; it’s the sound of a tiny little tennis racquet swooshing through the air.  Or maybe it’s that blinking causes some funny brain reaction that makes me think I hear it.  Along with the sound effects, there are things rolling around in my head.  No kidding, I feel movement inside my brain, like a piece of cortex just decided to break off and migrate over to another lobe for a brief visit.  These feelings of movement come without warning, sometimes when I’m doing nothing, sometimes after a head turn or nod. 

Despite the knowledge that my eyelid blinks are silent and there aren’t any moving parts inside my skull, these symptoms have been very disruptive to me.  They are annoying, disconcerting, distracting, and uncomfortable-not painful, but they definitely have a physical component in the way I perceive them.  The biggest way I am affected in my daily life is that my mobility has been restricted.  I am comfortable driving in daylight if there is nothing else happening, but I haven’t felt like I could drive if there was heavy traffic or bad weather. 

I’ve had to tolerate all kinds of medication side effects over the years:  swelling, weight gain, stuffy nose, hair thinning, sleepiness, insomnia, increased infections…but this current episode is quickly coming close to rivaling my worst-the cough.  Several years ago a primary care physician started me on a medication for my blood pressure, which was slightly elevated.  Within a week of beginning it, I began to cough.  Actually, it wasn’t unusual for me to have a cough at that time of year from allergies, so there was no suspicion of a problem.  Over time, however, I coughed harder and more frequently and longer, with prolonged hacking spells that made strangers look from across the street and friends come running with glasses of water.  The cough was so bad that my doctor and I briefly entertained the idea of whooping cough.  He cultured me and ran blood tests for all kinds of infections.  I coughed so hard that one morning I felt a pop in my rib area, followed by intense, unrelenting pain; xrays revealed no fracture, so we concluded that I had ripped an intercostal muscle.  I could barely twist my torso, and could not get up from a lying down position, so I drove left-handed to the recliner store to buy myself a leather padded chair in which to sleep.  It was my first recliner and it cost more than my entire wardrobe, but it wasn’t a joyous occasion.  I coughed for three months. 

Finally, on a visit to another of my docs, my medication list was examined and the offending medication was brought to light.  My cough stopped immediately after I discontinued the drug.  Why couldn’t I see this myself?  Well, first, a good bit of time elapsed between starting the offending drug and realizing that I had a problem cough.  Moreover, I had put myself in someone else’s hands and trusted their judgment with my medicines.  I could not be objective about treating myself.  I had diagnosed that particular cough side effect in others, patients of mine, but I could not do the same for me.  All I knew when it affected me was that I was coughing and I hurt and I wanted someone to fix it.

Wow!  Now that I’ve revisited the Coughing Horror of 2003 (a particularly bad year for me all around), my current side effect dilemma has been diminished to an inconvenience.  I think I can get my laugh back!  Anyway, through it all I’ve been knitting.  I have only seaming and a little crochet slipstitch border to do on the contract piece.  I made a quick ribbed lavender cashmere hat to soothe my nerves, and I’m starting a chemocap to donate to the center where I get the great B-cell killer.  To quote my daughter’s friend A__ (heck, most of her friend’s names start with A), I will “be alright”. 

Peace.

Advertisements

2 Responses

  1. I’m quite fond of saying that we are all “chemistry sets”. Adding or subtracting just one chemical can be most interesting! Which is worse? The runny nose and stopped up ear, or the shakes from taking one (just one!) Zyrtec? Oh, decisions, decisions…
    Yes Essie, you will be alright. Maybe those things rolling around in your head are ideas – and they will settle down in a bit. When they do, let me know what new dish you have cooked up –

  2. OH….had that happen to me too…took a while to get rid of that feeling…I would move my head to look at something, and it took my eyes a second or two to register…very weird. Mine took about a month..but sleeplessness took almost 3 months to come back to normal.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: